Alert archive / Michigan / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 2, NWS Marquette, MI
NWS Marquette, MI issued this severe thunderstorm warning at Mar 27, 1998, 10:51 AM EST for Marquette County, Michigan. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 27, 1998, 10:51 AM EST (15:51 UTC)
- Expired
- Mar 27, 1998, 11:40 AM EST
- In force
- 49 min
- Issued by
- NWS Marquette, MI
- Area
- Whole counties
County Marquette County, MI
The radar
The Marquette radar (KMQT), 15 km from the middle of the area, began a volume at 15:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 27, 11:08 AM EST | Hail 0.75 | Republic, MI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 3.9 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 72 J/kg
- Mixed-layer CIN
- -262 J/kg
- Mixed-layer LCL
- 832 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 142 m²/s²
- 0-3 km storm-relative helicity
- 190 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
470 WUUS1 KMQT 271554 RRA SVRMQT MIC103-271640- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MARQUETTE MI 1051 AM EST FRI MAR 27 1998 * SEVERE THUNDERSTORM WARNING FOR MARQUETTE COUNTY - NORTH CENTRAL UPPER MICHIGAN * UNTIL 1140 AM EST * SOME LOCATIONS AFFECTED REPUBLIC WITCH LAKE NATIONAL MINE PALMER * AT 1050 AM EST DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES SOUTHWEST OF REPUBLIC. THE STORM WAS MOVING EAST NORTHEAST AT 50 MPH. LARGE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS STORM. * THE STORM WILL BE NEAR REPUBLIC BY 1100 AM AND NATIONAL MINE BY 1110 AM EST. STAY INDOORS AND AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE... SEEK SHELTER IN A STRONG BUILDING. KFM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 26, 11:10 PM EST, 11 hours 41 minutes earlier.
Area forecast discussion, Mar 26, 11:10 PM EST, 11 hours 41 minutes before
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE MARQUETTE MI 1110 PM EST THU MAR 26 1998 A FEW -SHRA MOVING RAPIDLY ACROSS THE WESTERN ZONES. -SHRA ARE DIMINISHING WITH TIME ACCORDING TO KMQT 88D. CORRESPONDING TOPS ON 10.7 MICRON ARE WARMING WITH TIME. SOME CONVECTION EVIDENT SOUTH OF THE TWIN CITIES WHERE SOME SUN HAS ADDED INSTABILITY. EXPECT THIS AREA TO MOVE TOWARD THE SOUTH AND EASTERN ZONES LATER THIS AFTERNOON. ENOUGH INSTABILITY ALONG WITH STRONG DIFFERENTIAL DIVERGENCE WILL PROVIDE ENVIRONMENT FOR SCT -TSRA IN THIS AREA. A CLAP OF THUNDER IS MORE REMOTE FURTHER NORTH AND WEST WHERE CLOUDS ARE EXPECTED TO BE MORE PERSISTENT, RESULTING IN A MORE STABLE AIR MASS. GRID DATA IS SPARSE SO DETAILED INFORMATION HARD TO ATTAIN. WILL LET FOG ADVISORY EXPIRE. FOG HAS THINNED OVER MUCH OF THE U.P. ONLY SMALL DENSE PATCHES REMAIN. WILL HANDLE THESE REMAINING PATCHES WITH NOWS AND ZONES. KFM
Nearby
Severe Thunderstorm Warnings in Michigan, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.